Which patient-related risk factors are most associated with opiate-induced oversedation in the hospital?
Several comorbidities—especially congestive heart failure, acute kidney injury, and OSA—and concurrent central nervous system (CNS)-depressant medication are most associated with oversedation from opiates in the hospital.
A study conducted at a large US academic medical center in 2011 used institutional data on all 32 respiratory emergencies among postoperative patients referred to risk management from August 2000 to July 2007 to identify risk factors for opiate-related respiratory events.1
Events were eligible for inclusion as respiratory emergencies if the patient received opiates and subsequently suffered unresponsiveness with hypoxia/apnea requiring administration of naloxone or a cardiac arrest deemed to be primarily respiratory in etiology.
The charts for all identified respiratory emergencies during the study period were reviewed to assess patient demographics, comorbidities, timing in relation to anesthesia cessation, and details on opiate administration. Characteristics for these 32 patients were compared to those of control patients admitted to the hospital after receiving postanesthesia care without experiencing a respiratory emergency during the study period.
TABLE 26.1 Comorbidity and OR for Opioid-Related Respiratory Event
Unadjusted OR (95% CI)
Congestive heart failure
Postoperative acute kidney injury
Coronary artery disease
OSA, obstructive sleep apnea.
Data adapted from Ramachandran SK, et al. Life-threatening critical respiratory events: a retrospective study of postoperative patients found unresponsive during analgesic therapy. J Clin Anesth. 2011;23(3):207-213.
The majority of respiratory emergencies (81.3%) occurred within the first 24 hours after anesthesia, and 12.5% were fatal. Compared to control patients, those with opiate-related respiratory events were more likely to have a number of comorbidities (Table 26.1
). This analysis was limited by study design (retrospective, single center, based on risk management identification of events), small sample size of primarily surgical patients, and the lack of multivariable adjustment for confounders.
A 2014 retrospective case-control study evaluated risk factors for the use of rescue naloxone in 65 patients at a single medium-sized US community teaching hospital.2
Adult patients ≥18 years old were included as cases if they were administered ≥1 dose of naloxone between October 2011 and September 2012, and their electronic chart review indicated
oversedation, respiratory depression, or improvement after naloxone. Patients were excluded as cases if their naloxone administration occurred within 24 hours of admission; in an ED, operating room, or postanesthesia unit; or was not preceded by an opiate in the prior 24 hours. The 65 case patients were matched with controls who had similar (80%-120%) 24-hour equivalent opiate administration. Potential risk factors analyzed by logistic regression included demographic characteristics, nursing unit, body mass index (BMI), smoking history, opiate naivete (assessed by preadmission medication reconciliation), concurrent CNS depressant use, or presence of pulmonary, renal, cardiac, or hepatic disease.
TABLE 26.2 Risk Factors for Naloxone Administration
OR (95% CI)
Concurrent CNS depressant
CNS, central nervous system.
Reprinted from Pawasauskas J, et al. Predictors of naloxone use for respiratory depression and oversedation in hospitalized adults. Am J Health Syst Pharm. 2014;71(9):746-750, with permission from Oxford University Press.
Several factors were found to be associated with naloxone administration (Table 26.2
). Study caveats include its retrospective case-control and single-centered design, small sample size, and the inability to definitively assess opiate use prior to admission beyond preadmission medication reconciliation, which likely missed illicit and nonprescription opiate use.
The Society of Hospital Medicine (SHM) guidelines3
recommend “extra caution” with opiates in the setting of a number of the conditions listed above and avoiding coprescription with other CNS-depressant medications when possible.